Over the Counter Painkillers

Over the Counter Painkillers2016-11-30T11:43:56+00:00

Be careful what you reach for to relieve pain. Don’t assume that because a medication is available over-the-counter, that it is harmless. A survey and medical journal article in 2003 have brought serious matters to light regarding painkillers.

 

NSAIDs

Commonly used over-the-counter non-steroidal anti-inflammatory pain medications (NSAIDs), could be fatal.

Some people have mistakenly assumed that since a prescription is not required for medication sold in a drug or grocery store, then it must be safe. As a result, consumers who self-diagnose and self-treat without seeking a doctor’s advice may unwittingly put themselves at risk for potentially deadly consequences.

A survey conducted by the National Consumers League (NCL) in the US found that 64% of the survey respondents are unconcerned about possible serious side effects caused by NSAIDs, including stomach bleeding, ulcers, kidney, and liver problems. Two out of every five respondents said they’d never talked with a doctor, pharmacist, or healthcare professional about such medicines.

The NCL reports that in the US, more than 16,500 people die each year and 103,000 are hospitalized for serious complications caused by NSAIDs.

If you are concerned about the possible NSAID side effects, and whether or not you are at risk, discuss your concerns with your doctor or pharmacist.

 

Acetaminophen

Acetaminophen is the most widely used non-prescription analgesic in North America. Used at the recommended dose, it is highly effective in reducing pain and fever, and there is little evidence that it can harm the liver.

However, overdoses of acetaminophen, the active ingredient in the brand name Tylenol®, and other over-the-counter pain and fever relievers, are now the leading cause of acute liver failure in the US, according to a report in a recent issue of the Annals of Internal Medicine.

In this study, 308 consecutive patients with acute liver failure were included from 17 centers throughout the US. Acetaminophen overdose was the most common apparent cause of acute liver failure, accounting for 39% of the cases. On average, people in the study who went into acute liver failure were taking three times the maximum daily dose of acetaminophen. Taking more than 4,000 milligrams per day (4 g/d) of acetaminophen is not recommended.

Unlike chronic liver failure, which develops gradually, acute liver failure occurs when a person with no apparent liver disease suddenly experiences a severe deterioration in liver function.

Common causes of acetaminophen overdose include inadvertent use of multiple acetaminophen-containing products at the same time, and the misinformed belief that larger doses will lead to faster relief. Therefore, be careful to read all product ingredients when taking medications for multiple symptoms. For example, your cold medication may contain acetaminophen that you are already getting from your headache relief medication.


First published in the Inside Tract® newsletter issue 136 – March/April 2003